Integral group ring of the Mathieu simple group \(M_{12}\). (English) Zbl 1125.16020

The Zassenhaus conjecture states that normalized torsion units of the integral group ring of a finite group are conjugate in the rational group algebra to an element of the group. This conjecture has been considered by many researchers over decades and also has some variations. A recent one is due to W. Kimmerle: the prime graph of the group and the group of normalized units coincide (the prime graph of a group has the prime divisors of the orders of torsion elements as vertices, and has edges between two primes if there is an element of order the product of the primes in the group). This weaker conjecture was verified by W. Kimmerle for finite Frobenius and solvable groups.
In this paper, the authors establish Kimmerle’s conjecture for the Mathieu simple group \(M_{12}\). The tools of the proof are known restrictions on partial augmentations of torsion units in terms of characters, used for investigations concerning the Zassenhaus conjecture by, for instance, Z. Marciniak, J. Ritter, S. K. Sehgal, and A. Weiss, [J. Number Theory 25, 340-352 (1987; Zbl 0611.16007)] and I. S. Luthar and I. B. S. Passi, [Proc. Indian Acad. Sci., Math. Sci. 99, No. 1, 1-5 (1989; Zbl 0678.16008)].


16U60 Units, groups of units (associative rings and algebras)
20C05 Group rings of finite groups and their modules (group-theoretic aspects)
16S34 Group rings
20D08 Simple groups: sporadic groups


Full Text: DOI arXiv


[1] Artamonov V. A., Bovdi A. A.,Integral group rings: groups of invertible elements and classical K-theory, In Algebra. Topology. Geometry, Vol. 27 (Russian), Itogi Nauki i Tekhniki, 3-43, 232. Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1989. Translated in J. Soviet Math.,57 (1991) no. 2, 2931–2958. · Zbl 0732.16020
[2] Berman S. D.,On the equation x m=1 in an integral group ring Ukrain. Mat. Ž.7 (1955), 253–261. · Zbl 0066.01905
[3] Bleher F. M., Kimmerle W.,On the structure of integral group rings of sporadic groups, LMS J. Comput. Math.,3 (2000), 274–306 (electronic). · Zbl 0960.20004
[4] Bovdi. V., Hertweck M.,Zassenhaus conjecture for central extensions of S 5 Preprint, 1–11, submitted, 2006.
[5] Bovdi V. Höfert C., Kimmerle W.On the first Zassenhaus conjecture for integral group rings, Publ. Math. Debrecen,65 (2004), 291–303. · Zbl 1076.16028
[6] Bovdi V., Jespers E., Konovalov A.,Porzion units in integral group rings of Janko simple groups, Preprint, 1–11, to appear, 2007.
[7] Bovdi V., Konovalov A.,Integral group ring of the Mathieu simple group M 23, Comm. Algebra, 1–9, to appear, 2007. · Zbl 1120.16025
[8] Bovdi V. Konovalov A.,Integral group rings of the first Mathieu simple group, In Groups St. Andreus 2005, volume 1 of London Math. Soc. Lecture Note Ser. 237-245. Cambridge Univ. Press. Cambridge to appear, 2007. · Zbl 1120.16025
[9] Cohn J. A., Livingstone D.,On the structure of group algebras. I, Canad. J. Math.17 (1965), 583–593. · Zbl 0132.27404
[10] The GAP Group.GAP –Groups, Algorithms, and Programming, Version 4.4 2006. (http: //www.gap-system.org).
[11] Gorenstein D.,The classification of finite simple groups. Vol. 1 The University Series in Mathematics, Plenum Press, New York, 1983. · Zbl 0609.20006
[12] Hertweck M.,On the torsion units of some integral group rings, Algebra Colloq.,13(2) (2006), 329–348. · Zbl 1097.16009
[13] Hertweck M.,Partial augmentations and Brauer character values of torsion units in group rings, Preprint, submitted, 2005, 1–26.
[14] Hertweck M.,Torsion units in integral group rings or certain metabelian groups, Proc. Edinb. Math. Soc., to appear, 2005, 1–22.
[15] Höfert C. Kimmerle W.On torsion units of integral group rings of groups of small order, Groups, rings and group rings,248, of Lect. Notes Pure Appl. Math., Chapman & Hall/CRC, Boca Raton FL, (2006), 243–252. · Zbl 1107.16031
[16] Kimmerle W.,On the prime graph of the unit group of integral group rings of finite groups, Groups rings and algebras. Papers in Honor of Donald S. Passman’s 65-th Birthday, Contemporary Mathematics, AMS, to appear, 2005.
[17] Luthar I. S., Passi I. B. S.,Zassenhaus conjecture for A 5, Proc. Indian Acad. Sci. Math. Sci.,99(1) (1989), 1–5. · Zbl 0678.16008
[18] Luthar I. S., Trama P.,Zassenhaus conjecture for S 5, Comm. Algebra,19(8) (1991), 2353–2362. · Zbl 0729.16021
[19] Marciniak Z., Ritter J., Sehgal S. K., Weiss A.,Torsion units in integral group rings of some metabelian groups. II, J. Number Theory,25(3) (1987), 340–352. · Zbl 0611.16007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.